Alzheimer’s disease: anti-epileptic use linked with pneumonia risk


  • Mary Corcoran
  • Univadis Medical News
El acceso al contenido completo es sólo para profesionales sanitarios registrados. El acceso al contenido completo es sólo para profesionales sanitarios registrados.

Anti-epileptic drug (AED) use may increase the risk of pneumonia among people with Alzheimer’s disease (AD), suggests new research in the Journal of Alzheimer's Disease

The study examined data from the MEDALZ data set, which includes all community-dwelling persons who received a clinically verified diagnosis of AD between 2005 and 2011 in Finland. Data on 5,769 individuals who initiated AED treatment were included and compared with a matched cohort of non-users. 

It found AED use was associated with almost twice the risk of pneumonia (adjusted hazard ratio [HR] 1.92; 95% CI 1.63-2.26). The highest risk was observed during the first month of use (adjusted HR 3.59; 95% CI 2.29-5.61) and the risk remained elevated after two years of use. Of specific drugs, phenytoin, carbamazepine, valproic acid and pregabalin were associated with an increased risk.

The authors noted that while it should be acknowledged that AED treatment is necessary for persons with epilepsy, the indications have spread out to other conditions where the evidence on effectiveness and efficacy is often 'less convincing'. They said the use of AEDs in these situations “should be carefully considered, and less sedative alternatives should be preferred, especially in this fragile group of aged persons.”